MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023745
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a thr surgery, the polarstem fin stabilizer for 21000300 device snapped during use.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Additional information: d4 (expiration date), h4 (manufacturing date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that during a total hip replacement surgery, the polarstem stem inserter device snapped during use.Patient was not injured as consequence of this problem.The complaint device has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the holding pin of the inner rod to the knob broke.The knob shows signs of use and the thread of the rod is damaged.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the event can be attributed to an unintended or off label use.The polarstem stem inserter (75004650) must not be hit, and it shall be used for the implantation of cemented polarstems only.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.Corrected data: b5 (narrative updated), d1 (brand name), d2a/d2b (product code & common device name), d4 (catalog number, lot number & udi number), d9 (device was returned to manufacturer), g4 (device has no 510k number associated).
 
Event or Problem Description
It was reported that during a thr surgery, the polarstem stem inserter device snapped during use.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16448716
Report Number9613369-2023-00120
Device Sequence Number19736329
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023745
Device Catalogue Number75004650
Device Lot NumberF72898
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2023
Supplement Date Received by Manufacturer05/17/2023
Initial Report FDA Received Date02/27/2023
Supplement Report FDA Received Date05/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/18/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown